Kansas, 2021Flash Flood in Kansas, June 30, 2021
June 30, 2021 · NWS TOP · 1 event in 1 county or zone
Flash flooding was the result of heavy rainfall in Douglas County during the morning hours of 6/30.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flash flooding was the result of heavy rainfall in Douglas County during the morning hours of 6/30.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 30, 4:38 AM CST, 2 hours 42 minutes earlier.
Area forecast discussion, Jun 30, 4:38 AM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
538 AM CDT Wed Jun 30 2021
...AVIATION UPDATE...
.DISCUSSION...
Issued at 302 AM CDT Wed Jun 30 2021
07Z water vapor imagery continues to show mid level ridging along
the mid Atlantic and over the Pacific Northwest. An upper trough was
noted over the Hudson Bay and extending south into the Great Lakes.
Over the central plains, a general anticyclonic flow persisted with
a good fetch of low and mid level moisture from the Gulf of
California and the Gulf of Mexico moving into the central plains.
The 00Z TOP RAOB showed a precipital water value almost reaching 2
inches. And the layered PW product from the polar orbiting
satellites support this deep moisture remaining over the forecast
area. At the surface, a diffuse pattern persisted with little
gradient in the MSLP field over the central U.S. The better dewpoint
gradient was located from the central high plains into the northern
plains.
For today and tonight, there is not much change progged by the
models in airmass or dynamics so a persistence forecast is in order.
All of the models show reasonable instability with MUCAPE around
1200 J/kg while lapse rates remain pretty modest around 5.5 C/km. So
with the moist airmass over the forecast area, there should be
enough instability for showers and storms to persist. There isn't
much in the lower troposphere to focus convection however so the
POPs generally favor the areas of east central KS where the deep
moisture axis remains. By tonight models show a boundary at 850
beginning to push south through the forecast area. This is forecast
to focus the higher POPs mainly across the southern half of the
forecast area as the night progresses. The main hazard continues to
be the very heavy rainfall. With freezing levels over 15 KFT, a deep
layer of warm moist air remains favorable for warm rain processes
and efficient rainfall. Because of this will maintain the flash
flood watch through this afternoon. But with a lack of a surface
boundary to focus deep convection, training storms becomes a little
less likely with the location of heavy rain being kind of random. As
long as storms keep moving, the flash flood hazard should remain
isolated. Deep layer shear is forecast to remain modest so chances
for hail and wind remain muted. Highs today should be similar to
yesterday's with readings from around 80 in the east to the middle
80s across north central KS. Clouds and little change in airmass
should help keep overnight lows around 70.
By Thursday the upper trough over the Great Lakes is progged to dig
into the TN river valley. This should cause surface ridging to slowly
build south with the bulk of dry air advection occurring Thursday
night. So while many areas should see a wind shift to the northeast
by Thursday afternoon, there looks to be enough residual moisture in
place for some potential of showers and storms through the
afternoon, especially south of the KS river. Highs are forecast to
be a degree or two warmer for Thursday in part to less cloud cover
and greater insolation.
Friday through the July Fourth holiday Continues to look dry as
ridging at the surface and aloft promote subsidence with a drier
airmass over the central plains. The upper ridge looks to begin
breaking down by Sunday night but with limited opportunity for
moisture to return, precip chances should remain to the west of the
forecast area. Temps should trend warmer through the weekend with
highs expected to be in the middle 80s to lower 90s by Sunday. But
still low level moisture looks to remain modest with dewpoints
forecast to be in the lower and middle 60s.
For Monday and Tuesday, the ECMWF and GFS, while showing some
differences, suggest weak upper level flow will remain over the
central plains with any forcing for vertical motion remaining
subtle. This looks like a typical summer time patter with
thermodynamics playing a larger role in precip chances. The forecast
stayed close to the national blend of models with some low end POPs
that are not far off from climatology. Also in line with more of a
summer time pattern, temperatures are expected to remain in the
upper 80s and lower 90s for highs with lows around 70.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday)
Issued at 538 AM CDT Wed Jun 30 2021
Biggest uncertainty is timing the showers and storms at the
terminals. Have used radar trends and CAMs in the short term to
try and time the precip, but how things evolve in the next 6 hrs
or so is a low confidence forecast due to the lack of a boundary
or large scale forcing. The other low confidence aspect of the
forecast is the models overdoing the boundary layer RH and
wanting to have IFR CIGS. Outside of the showers, CIGS have tended
to be VFR the past day or so. I don't see anything changing this
today. So will try and keep the lower conditions to when the
heavier precip impacts the terminals.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for KSZ026-039-040-
054>056-058-059.
&&
DISCUSSION...Wolters
AVIATION...Wolters
Hazardous weather outlook, Jun 30, 3:26 AM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
426 AM CDT Wed Jun 30 2021
KSZ008>012-020>024-026-034>040-054>056-058-059-010930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
426 AM CDT Wed Jun 30 2021
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...Today and Tonight.
Thunderstorms with very heavy rain remain possible across all of
north central, northeast and east central Kansas. Some locations
could see 1 to 2 inches of rain in a short period of time. A flash
flood watch remains in effect for east central Kansas where there
has recently been heavy rainfall.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters will not be needed today or tonight, but are encouraged
to report rainfall amounts over 1 inch to the National Weather
Service in Topeka.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
Wolters
Flash Flood, Douglas
- When
- June 30, 7:20 AM CST to 9:20 AM CST
- Where
- Douglas County, 1.38 mi SW of Eudora to 4.04 mi SE of Eudora
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.935, -95.117
The northbound lane of E2200 Road partially covered with water and ditches are full on both sides of the road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, June 30, 20212 deaths · 1 event
- Damaging Winds in Maine, June 30, 20211 death · $200,000 · 74 kt wind · 5 events
- Flash Flood in Ohio, June 30, 2021$500,000 · 1 event
- Damaging Winds in Vermont, June 30, 2021$317,000 · 65 kt wind · 7 events
- Flash Flooding and Hail in Pennsylvania, June 30, 2021$150,000 · 1 in hail · 16 events
- Hail and Damaging Winds in New York, June 30, 2021$78,000 · 1.5 in hail · 29 events
- Damaging Winds in Massachusetts, June 30, 2021$33,000 · 50 kt wind · 31 events
- Damaging Winds in Virginia, June 30, 2021$116,000 · 60 kt wind · 4 events
- Flash Flooding and Flooding in New Mexico, June 30, 2021$85,000 · 4 events
- Damaging Winds in Pennsylvania, June 30, 2021$42,000 · 65 kt wind · 9 events
- Hail and Damaging Winds in New Hampshire, June 30, 2021$22,000 · 1.75 in hail · 20 events
- Flash Flooding and Damaging Wind in Indiana, June 30, 2021$39,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966417.